Affordable Access

Effect of potassium depletion on gentamicin nephrotoxicity

Authors
Journal
Journal of Laboratory and Clinical Medicine
0022-2143
Publisher
Elsevier
Publication Date

Abstract

Abstract Hypokalemia and potassium wasting occur after gentamicin administration. This study assesses the importance of prior potassium depletion on the development of gentamicin nephrotoxicity in the following three groups of dogs: group I, low-potassium diet for 1 week followed by a sham injection for 10 days; group II, low-potassium diet for 1 week followed by gentamicin (15 mg/kg twice daily) for 10 days; group III, potassium-supplemented diet for 1 week followed by the identical dose of gentamicin for 10 days. Groups I and II also received intramuscular DOCA for the first 5 days. Plasma creatinine (mean ± S.E.M.) changes occurring over the 10 day injection period were as follows: group I, 1.1± 0.1 mg/dl to 1.5 ± 0.2, NS; group II, 1.0 ± 0.1 to 15.8 ± 1.8, p < 0.01; and group III, 1.1 ± 0.1 to 3.5 ± 1.1, p < 0.05. Plasma creatinines differed significantly between groups II and III on days 6, 8, and 10. Urinary potassium loss during the 10-day injection period was greater in group II than in group I (2.9 ± 0.5 mEq/kg vs. 0.6 ± 0.2, p < 0.001). Renal cortical gentamicin levels at the end of the 10-day injection period were higher in group II than in group III (673 ± 54 μg/gm vs. 483 ± 59, p < 0.001). Proximal tubular necrosis occurred only in animals receiving gentamicin (groups II and III), was most prominent in the superficial and outer cortex, and correlated (r = 0.91, p < 0.001) with renal functional impairment. These data indicate that potassium depletion potentiates gentamicin nephrotoxicity and that gentamicin nephrotoxicity itself induces potassium wasting.

There are no comments yet on this publication. Be the first to share your thoughts.